Texas, 2020

Wildfire in Texas, February 23, 2020

February 23, 2020 · NWS AMA · 1 event in 1 county or zone

The Andy Michaels Wildfire began about 1 mile north northeast of Channing Texas in Hartley County at approximately 1141CST. The wildfire consumed roughly five hundred and seventy-four acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Andy Michaels Wildfire began about 1 mile north northeast of Channing Texas in Hartley County at approximately 1141CST. The wildfire consumed roughly five hundred and seventy-four acres. There were no reports of any homes or other structures threatened, damaged or lost due to the wildfire. There were also no reports of any injuries or fatalities. The cause of the wildfire was determined to be from wind turbine or downed power lines. The Hartley Fire Department was called to a wildfire on U.S. Highway 385 approximately one mile north of Channing Texas and responded with six units and twelve personnel. The Hartley FD then called for Mutual Aid from Dalhart FD, Boys Ranch FD, Channing FD, Dumas FD, two Hartley County graders, the Hartley County Sheriff’s Office and the County Judge. The wildfire was contained around 1315CST and was brought under control around 1529CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 23, 6:03 AM CST, 5 hours 38 minutes earlier.

Area forecast discussion, Feb 23, 6:03 AM CST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
603 AM CST Sun Feb 23 2020

.AVIATION...
VFR conditions expected through at least mid-afternoon with areas
of low-level wind shear expected through mid- to late-morning
when mixing allows surface winds to commence gusting.  Southwest
surface winds expected to gust to around 35 kt today at AMA and
DHT.  Direction will be more variable with lesser speeds most of
the day at GUY owing to proximity of surface low.  Scattered
thunderstorms will be possible after 21z at northern terminals.

Polar front shifts surface winds to northwest and north late this
afternoon and this evening, with gusts above 30 kt expected to
continue through the night.  MVFR ceilings expected to develop a
few hours after the wind shift, spreading southeast to AMA by 05z
Monday.  Light snow may develop at northern terminals this
evening and overnight.

Cockrell

&&

.PREV DISCUSSION... /Issued 330 AM CST Sun Feb 23 2020/

SHORT TERM...Today through Monday...

Closed low pressure center aloft just west of 4-Corners at this
time will advance east today, reaching northwest part of Combined
Texas and Oklahoma Panhandles by late this afternoon.  Surface
low pressure center currently over far western Oklahoma Panhandle
will deepen rapidly today with the approach of the system aloft.
The surface low is expected to be positioned over the northeast
part of the forecast area by late afternoon, with dryline-like
feature extending to its south.  Polar cold front is expected to
extend west of surface low, resulting in triple point.
Baroclinicity expected to increase along polar front late this
afternoon and early evening.

Adequate low-level moisture return is anticipated over eastern
sections ahead of dryline, with chances for showers and
thunderstorms improving this afternoon and evening.  Cold air
aloft will lead to steepening lapse rates, with MUCAPEs possibly
exceeding 500 J/kg over eastern sections, where stronger shear is
also expected.  Thus, potential exists for marginally severe
thunderstorms this afternoon and early evening, with hail up to
around 1 inch in diameter being possible.  Aforementioned polar
front makes its move into northwest and north-central sections
late this afternoon, before sweeping through remainder of forecast
area this evening.  Increased low-level shear with boundaries
near triple point may lead to the development of a brief weak
tornado late this afternoon and early this evening.

Showers and thunderstorms continue this evening and into the
night, with northeast sections having the higher chances, owing to
wrap-around moisture and lift with closed low.  As cold air moves
into northern sections this evening and tonight, potential exists
for light snow to develop.  At this point, it appears that any
accumulations of snow will be confined to the northwest part of
the forecast area, with amounts up to one inch possible in western
Cimarron County.

Monday expected to be dry and sunny with highs near or slightly
above normal.

Cockrell

LONG TERM...Monday Night through Saturday Night...

Long term forecast begins Monday night with an upper low deepening
over the central Plains. This will push a cold front south through
the CWA during the overnight hours. As the base of the trough swings
over the Panhandles during the day Tuesday, secondary surge of cold
air will arrive, with 35-45 knot winds at 850mb progged to accompany
this surge. Expect some of these strong winds to make it to the
surface given strong surface pressure gradient and CAA aloft.
Finally, the arrival of the base of the trough may lead to light
precipitation Monday night through Tuesday afternoon. Available
moisture remains paltry in latest model runs, so have continued to
keep PoPs relatively low.

Wednesday and Thursday look to be dry as large scale height rises
occur as the upper low departs to the northeast. Only modest warming
is expected however, as surface winds are not progged to turn to
westerly for any extended period of time, with the operational GFS
and some GEFS members even suggesting a weak cold front may sneak
into the forecast area Thursday afternoon.

For Friday, GFS/EC/GEFS suggest a weak disturbance in the continue
northwesterly flow aloft will translate across the Panhandles.
Moisture profiles appear even weaker than on Tuesday, so have
retained scant NBM PoPs.

Transient ridging builds over the eastern Rockies and High Plains
for the weekend, with dry and milder conditions expected. Guidance
is in broad agreement that weak surface high will be located over
the Mississippi Valley and Texas Gulf Coast Saturday, allowing winds
at the surface to become southwesterly across the CWA. Accordingly,
expect Saturday to be the warmest day of the long term forecast
periods.

Ferguson

AVIATION...06Z TAFs...

VFR conditions will prevail through Sunday morning. A cold front
will move into the area from the north on Sunday as a low pressure
system moves across the area. Showers and thunderstorms will
increase in coverage Sunday afternoon with GUY and DHT being most
likely to see impacts from storms. Showers and storms will turn
to rain and snow on the backside of the system across the far
northern Texas and OK Panhandle, but accumulations will likely
remain on low side (<1"). This will also bring IFR CIGS in from
north to south which again will mainly impact DHT and GUY and may
never reach AMA.

FIRE WEATHER...
Southwest and west 20-foot winds today will increase into the
20 to 30 MPH this afternoon across the southwest and south-central
Texas Panhandle.  Relative humidity values may briefly approach
20 percent, leading to elevated fire weather conditions across
these areas.

Cockrell

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  35  61  29  41 /  20  20   5  20  10
Beaver OK                  62  33  57  27  41 /  80  80   5  30  20
Boise City OK              55  29  52  23  37 /  60  60  10  30  10
Borger TX                  67  36  60  31  44 /  40  30   5  30  10
Boys Ranch TX              67  33  61  28  44 /  20  20   5  20  10
Canyon TX                  67  33  63  28  43 /  10  10   0  20  10
Clarendon TX               66  39  62  32  45 /  30  10   0  20  10
Dalhart TX                 62  29  59  25  39 /  30  40  10  20  10
Guymon OK                  59  31  53  27  41 /  70  70   5  30  10
Hereford TX                66  33  64  27  42 /  10  10   0  10  10
Lipscomb TX                66  36  57  30  43 /  60  70   5  30  20
Pampa TX                   66  35  56  28  42 /  30  30   0  30  20
Shamrock TX                65  38  60  33  47 /  40  30   0  30  20
Wellington TX              65  40  64  34  49 /  40  20   0  20  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/77
Hazardous weather outlook, Feb 23, 3:39 AM CST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
339 AM CST Sun Feb 23 2020

OKZ001>003-TXZ001>020-317-232200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
339 AM CST Sun Feb 23 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight...

Windy conditions are expected on Sunday, with elevated fire
weather conditions possible across the southwestern Texas
Panhandle.

Thunderstorms will be possible Sunday across the
Panhandles, except the far southwestern Texas Panhandle. Small
hail is possible and there is potential for isolated severe
thunderstorms with hail up to 1 inch in diameter across the
northeastern two thirds of the Panhandles. Additionally, while
the risk is low, an isolated tornado cannot be ruled out across
the northeastern half of the Panhandles.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Windy conditions will be possible Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed Sunday afternoon.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions on Sunday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hartley

When
February 23, 11:41 AM CST to 3:29 PM CST
Where
Hartley forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908518.